Get your Health question answered in 3 easy steps

160 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Have chronic uti and hallucination problem. On bactrim. Looking for suggestion

Answered by
Dr.
Dr. G.Srinivasan

Urologist

Practicing since :1991

Answered : 1414 Questions

default
Posted on Wed, 26 Dec 2012 in Urinary and Bladder Problems
Question: My mother is 82 and has chronic uti's. Everytime she gets one she shows no symptoms until she starts hallucinating and then they are usually bad. She does not hallucinate until she gets a uti. She just got off two rounds of antibiotics. She was having low back pain and we took her in to the doctor. He did the urine strip test and told her she had an infection and but her on the antibiotic. After about day 5 of the antibiotic she started hallucinating. Took her to an Immediate Care Clinic because doctor's office was closed. They put her on Bactrim. Her regular doctor wanted her to come back in for another test. It showed negative but he left her on the antibiotic. After 5 days on the Bactrim the hallucinations stopped. She has been off of the Bactrim now since Saturday and last night the hallucinations started again. We have done this with her numerous times and it has always been an infection causing the hallucinations. Her doctor doesn't seem to think that's what it is and thinks it may be her meds and/or wants her to see a neurologist. Can someone have false positives and still have an infection? The last time she had one really bad she had a UTI and a staph infection and was hospitalized.
doctor
Answered by Dr. G.Srinivasan 2 hours later
Hi,

Welcome to XXXXXXX and thanks for your query.
Sorry to hear about her.
I will try to share my experience on this, although there is not much scientific evidence.
At that age of 85, low sodium levels are very common especially during any illness, not only UTI.
Low sodium levels and old age are highly linked and need to be checked/corrected if found to be low.
So, the next step will be to check sodium levels. Of course, antibiotics need to be given for at-least one to three months to prevent recurrence.

Can you explain by what you mean by this statement? (Can someone have false positives and still have an infection?)
Please keep me informed of her progress.

Wishing her good health--

Regards
DR GS

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. G.Srinivasan 18 minutes later
Mistyped. (Can someone have false positives and still have an infection?)
I meant to say can someone have a false negative. The last time they did the test it came back negative but she had been on antibiotics for seven days and had completed the first round. Then had started taking the Bactrim when the doctor did the test. That is why the doctor now wants her to go see a neurologist or thinks the hallucinations are being caused by one of her meds. She has had at least 3 utis a year for the last 4 or 5 years and has been hospitalized a couple of times because the doctors thought it was neurological. The halluciniations have usually gone away after a round of antibiotics. She also has macular degeneration and has lost a lot of sight in her eyes. Have read that this might cause some hallucinations also. However, she has never had them until she gets a uti.
doctor
Answered by Dr. G.Srinivasan 1 hour later
Hi
Welcome back.
Urine culture may be negative when antibiotics have already been started.
Under the situation described hallucinations are quite possible.
But the common problem at this age is hyponatremia.
Kindly get her sodium checked now and periodically to make sure that we rule out one cause at-least.
Wishing her good health,
Regards
DR GS
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on Macular degeneration

doctor1 MD

What is complications? Whether LifeTime follow up required or not? If required then what will be frequency? Whether again surgery required or not?

doctor1 MD

I have macular degeneration right eye and receive Avistan injections every 3 months.. I told Dr. originally no Betadine since I get a really bad stinging reaction so she uses a soapy solution to sterilize eye area. My last visit was 9 days ago,...

doctor1 MD

I have been diagnosed with macular degeneration (the dry type). Does taking AREDS vitamins help with the prevention of getting the wet type of macular degeneration? Is there anything else I can do that will help? I am a nonsmoker.

doctor1 MD

I have macular degeneration, the dry kind and am having pain in one eye similar to pains and needles like a body part falling asleep. I think I m getting a cold and sore throat and think my eye is affected by the cold. I m a snow bird and don t have a retina specialist here in florida so I would like to know if the discomfort in my eye sounds serious. My vision seems fine but my eye is itchy so possibly it s just allergy related. What s your take on this. Many thanks. Joan

doctor1 MD

Good morning,
My 90 yo mother receives intraocular Avastin injections for macular degeneration. She always had severe headaches for several weeks immediately after the injections and refused to continue in one eye so she is now blind in that eye. She returned for the treatments in the other eye, and last Nov. had severe HA's again after and a CVA(clot, not hemorhage) a month later. She insists with her coronary heart disease and a-fib the off label intraocular Avastin led to the CVA. My concern is that she is now on Xarelto 15mg OD. There is no antidote for bleeding-even told to go for a CT scan if she even falls. Don't know whether to just let her go blind, but fear another CVA or bleeding that cant be stopped. The only other med condition she has is hypothyroidism and high cholesterol well maintained on meds.

doctor1 MD

Could you please tell me if citalopram causes eye problems? I always had a good eye exam, except for the cataracts. I was told that I have very dry eyes and to put eye drops in 4 times a day. I also was told that I have a start of macular degeneration in one eye. I have to take 325mg of aspirin daily for a blood thinner because I had a TIA in 2010. I also take diazapam for anxiety. 5mg. Last july the medical doctor decided to take me off diazapam by substituting ciatalopram for withdrawl. I have been on benzo s for 60 years and the withdrawl was life threatening. I am plateauing on 5mg for year now with citalopram.

doctor1 MD

Mother 82, mastectomy last August, pneumonia last March and May, has diabetes, macular degeneration, thyroid issues. 14 days ago had congestion and headaches, lasted for 5 days draining down her throat to chest, was fine for 1 day, then last Sunday in August, ran fever 100.9, feeling really sick, went to dr the next day got cipro 250mg 2 times a day, didn't do anything, she was mad and took amoxillian 500 4 times a day she had from DDS on a refill, did nothing, fever has been between 99 to 100 for 11 days, went to ImmediaCare (like an ER) this past Sat night, dr said bronchitis and sinusitis, and possible start of ear infection, gave her augmentin 875/125, we couldn't get it right away as drug stores were closed for Sunday, got it Monday Labor Day this past Monday, she took 1 pill Monday night, it's 2 pills a day, took both pills Tues and 2 today, it common to run a fever like this and can it damage anything? When will the medication take effect to make her better? We are both concerned but when I called her primary they booked an appt for next Monday, is it safe with a fever that long if she isn't better in the next few days?